Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 20, NWS Tucson, AZ

July 16, 2004Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 16, 2004, 6:15 PM MST for Pima County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 6:15 PM MST (01:15 UTC)
Expired
Jul 16, 2004, 7:00 PM MST
In force
45 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 62 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 2:00 PM MSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2004-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2004-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
3179 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 170115
SVRTWC
AZC019-170200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
613 PM MST FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PIMA COUNTY IN ARIZONA

* UNTIL 700 PM MST

* AT 610 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHEAST OF THREE POINTS NEAR RYAN
  FIELD...OR ABOUT 15 MILES SOUTHWEST OF TUCSON...MOVING NORTH AT 5
  TO 10 MPH.

DAMAGING WIND...HEAVY RAIN AND HAIL ARE LIKELY. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROADWAY.

LAT...LON 3205 11128 3208 11107 3226 11111 3221 11139

$$
MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:40 PM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 16, 2:40 PM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST FRI JUL 16 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...HIGH PRESSURE ALOFT CENTERED OVER NEW MEXICO WILL ALLOW
THE MOIST EAST TO SOUTHEAST FLOW TO CONTINUE TONIGHT AND SATURDAY.
THE RISK OF THUNDERSTORMS SHOULD DECREASE SOMEWHAT OVER THE WEEKEND
AND INTO THE NEW WEEK AS THE UPPER HIGH MOVES SOUTH AND CUTS OFF
SOME OF THE MOISTURE SUPPLY. THIS IN TURN WILL RESULT IN HOTTER
AFTERNOONS. A MORE MOIST AND COOLER AIR MASS IS EXPECTED BY THE END
OF THE WEEK AS THE HIGH SHIFTS BACK TO NEAR THE FOUR CORNER REGION.

&&

.DISCUSSION...THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER THE HIGHER
TERRAIN THIS AFTERNOON AS A SHORT WAVE TROUGH MOVES OUT OF THE AREA.
WEAK IMPULSES ASSOCIATED WITH THE SHORT WAVE HAVE HELPED ENHANCE THE
CONVECTION. SO FAR ONLY LIGHT RAIN HAS BEEN REPORTED AND RADAR HAS
INDICATED SURFACE WIND HAS NOT BEEN ADVERSELY AFFECTED. BUT WITH
PLENTY OF MOISTURE IN THE ATMOSPHERE ISOLATED HEAVY RAIN WILL BE
POSSIBLE INTO THIS EVENING. ALSO... A THREAT OF LARGE HAIL... STRONG
WIND AND HEAVY RAIN EXISTS FOR PINAL AND WESTERN PIMA COUNTY THIS
EVENING AS THE POSSIBILITY OF A STRONG OUTFLOW FROM CONVECTION OVER
THE THE MOGOLLON RIM. THEREFORE A SEVERE THUNDERSTORM WATCH IS IN
EFFECT UNTIL 8 TONIGHT.

THE DAY STARTED OUT WITH ABOUT ONE AND A HALF INCHES OF PRECIPITABLE
WATER OVER TUCSON... BUT GOES SATELLITE IMAGERY INDICATES THE VALUE
DROPPED IN THE LAST 6 HOURS. THE HIGH PRESSURE RIDGE... CENTERED
OVER NEW MEXICO... HAS BEGUN TO ADVECTED SLIGHTLY DRIER AIR FROM THE
EAST INTO SOUTHERN ARIZONA. THIS TREND WILL CONTINUE AS THE RIDGE
AXIS BECOME MORE NORTH TO SOUTH ORIENTED AND THE CENTER MOVES TO THE
SOUTHWEST OVER THE NEXT FEW DAYS. AS THE HIGH MOVES TOWARD
SOUTHEASTERN ARIZONA THE MOISTURE CHANNEL WILL COLLAPSE AND THE AIR
MASS WILL WARM. THIS WILL RESULT IN A LOWER POSSIBILITY OF
THUNDERSTORMS AND HIGHER AFTERNOON TEMPERATURES AS THE NEW WEEK
BEGINS. THE RIDGE WILL REMAIN OVERHEAD THROUGH AT LEAST THE MIDDLE
OF NEXT WEEK. THEN IT WILL PROGRESS NORTHWARD BACK TO THE FAVORED
FOUR CORNERS REGION FOR AN INCREASE IN THUNDERSTORM ACTIVITY AND A
SLIGHTLY LOWER AFTERNOON TEMPERATURE LATE IN THE WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
THROUGH 800 PM MST TONIGHT...SEVERE THUNDERSTORM WATCH...SOUTHEAST
PINAL COUNTY AND THE WESTERN TWO-THIRDS OF PIMA COUNTY...
AZZ029-031-032.

EVANS
Hazardous weather outlook, Jul 16, 3:00 PM MST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
300 PM MST FRI JUL 16 2004

AZZ019-030-033>035-170700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
300 PM MST FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...THERE WILL BE A SLIGHTLY HIGHER THAN NORMAL RISK FOR
SEVERE DOWNBURST WINDS THIS AFTERNOON. THE STORMS THAT DEVELOP TODAY
WILL BE RATHER SLOW MOVING SO LOCALIZED FLOODING COULD BECOME A
CONCERN THROUGH THIS EVENING.

DISCUSSION...AN UPPER LEVEL DISTURBANCE MOVED THROUGH SOUTHERN
ARIZONA OVERNIGHT WHICH RESULTED IN HEAVY RAINFALL AMOUNTS OVER
SANTA CRUZ COUNTY. THE HIGHEST TOTAL WAS 2.15 INCHES WHICH WAS
REPORTED FROM A SPOTTER IN PATAGONIA.

THE UPPER LEVEL DISTURBANCE WILL CONTINUE TO PUSH TO THE WEST DURING
THE DAY. HOWEVER...THE AIRMASS CONTINUES TO BE VERY MOIST WITH THIS
MORNING/S KTUS SOUNDING SHOWING A PRECIPITABLE WATER VALUE IN EXCESS
OF 1.5 INCHES. INSTABILITY ALSO REMAINS QUITE RESPECTABLE WITH THE
MODIFIED SOUNDING SHOWING A LIFTED INDEX OF MINUS 5 AND THE CAPE WAS
APPROXIMATELY 1200 J/KG.

THE STORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL BE ISOLATED
TO SCATTERED AND WILL MOVE GENERALLY TO THE WEST-NORTHWEST AT 5 TO
10 MPH. DUE TO THE RATHER SLOW MOVEMENT OF THE STORMS THERE IS THE
POTENTIAL FOR A FEW OF THE STORMS TO CAUSE LOCALIZED FLOODING.
ESPECIALLY OF CONCERN ARE LOCALES WITHIN SANTA CRUZ COUNTY WHERE
OVERNIGHT RAINFALL TOTALS WERE QUITE HIGH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE CENTER OF THE UPPER LEVEL HIGH WHICH CURRENTLY EXTENDS FROM
SOUTHEAST UTAH TO SOUTHEAST TEXAS WILL RETROGRADE AND EVENTUALLY
SHIFT TO A POSITION OVER SOUTHERN ARIZONA AND NEW MEXICO BY EARLY IN
THE WEEK. DRIER AIR WHICH IS CURRENTLY LOCATED OVER NEW MEXICO AND
TEXAS WILL TRY TO WORK ITS WAY INTO EASTERN ARIZONA DURING THE
WEEKEND. AS A RESULT THE PROSPECTS FOR AFTERNOON THUNDERSTORMS
WILL DECREASE THROUGH THE WEEKEND AND INTO THE EARLY PART OF NEXT
WEEK. HOWEVER...BY MID TO LATE WEEK THE THUNDERSTORM CHANCES WILL
INCREASE ONCE AGAIN AS THIS CENTER OF THE HIGH DRIFTS BACK TO THE
NORTH AND WEST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-031-032-170700-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
300 PM MST FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN PINAL COUNTY AND
THE WESTERN TWO-THIRDS OF PIMA COUNTY

.DAY ONE...TODAY

...A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM MST TONIGHT...

SYNOPSIS...THERE WILL BE A SLIGHTLY HIGHER THAN NORMAL RISK FOR
SEVERE DOWNBURST WINDS... LARGE HAIL AND HEAVY RAIN THROUGH THIS
EVENING. THE STORMS THAT DEVELOP TODAY WILL BE RATHER SLOW MOVING SO
LOCALIZED FLOODING COULD BECOME A CONCERN THROUGH THIS EVENING.

DISCUSSION...AN UPPER LEVEL DISTURBANCE MOVED THROUGH SOUTHERN
ARIZONA OVERNIGHT AND WILL CONTINUE TO PUSH TO THE WEST DURING
THE DAY. HOWEVER... THE AIRMASS CONTINUES TO BE VERY MOIST WITH THIS
MORNING/S KTUS SOUNDING SHOWING A PRECIPITABLE WATER VALUE IN EXCESS
OF 1.5 INCHES. INSTABILITY ALSO REMAINS QUITE RESPECTABLE WITH THE
MODIFIED SOUNDING SHOWING A LIFTED INDEX OF MINUS 5 AND THE CAPE WAS
APPROXIMATELY 1200 J/KG.

STRONG STORMS HAVE DEVELOPED OVER CENTRAL ARIZONA AND MAY CAUSE A
PROBLEM AS OUTFLOW FROM THESE STORMS COULD PRODUCE STRONG STORMS OVER
THE LOWER WESTERN DESERTS. IF THIS OCCURS THEN LARGE HAIL...
STRONG WINDS AND HEAVY RAIN WILL RESULT. THEREFORE... A SEVERE
THUNDERSTORM WATCH WILL REMAIN IN EFFECT THROUGH 8 TONIGHT.
OTHERWISE... STORMS THAT DEVELOP FROM LOCAL HEATING WILL BE ISOLATED
TO SCATTERED AND MOVE GENERALLY TO THE WEST-NORTHWEST AT 5 TO 10
MPH. DUE TO THE RATHER SLOW MOVEMENT OF THE STORMS THERE IS THE
POTENTIAL FOR A FEW OF THE STORMS TO CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE CENTER OF THE UPPER LEVEL HIGH WHICH CURRENTLY EXTENDS FROM
SOUTHEAST UTAH TO SOUTHEAST TEXAS WILL RETROGRADE AND EVENTUALLY
SHIFT TO A POSITION OVER SOUTHERN ARIZONA AND NEW MEXICO BY EARLY IN
THE WEEK. DRIER AIR WHICH IS CURRENTLY LOCATED OVER NEW MEXICO AND
TEXAS WILL TRY TO WORK ITS WAY INTO EASTERN ARIZONA DURING THE
WEEKEND. AS A RESULT THE PROSPECTS FOR AFTERNOON THUNDERSTORMS
WILL DECREASE THROUGH THE WEEKEND AND INTO THE EARLY PART OF NEXT
WEEK. HOWEVER...BY MID TO LATE WEEK THE THUNDERSTORM CHANCES WILL
INCREASE ONCE AGAIN AS THIS CENTER OF THE HIGH DRIFTS BACK TO THE
NORTH AND WEST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

EVANS/MOLLERE

In the hours before

Special weather statement, Jul 16, 2:11 PM MST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
211 PM MST FRI JUL 16 2004

AZZ029-031-032-170300-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
211 PM MST FRI JUL 16 2004

...SEVERE THUNDERSTORM WATCH ISSUED...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 649 FOR CENTRAL ARIZONA EFFECTIVE UNTIL 800 PM MST.

THIS WATCH INCLUDES SOUTHEAST PINAL COUNTY AND THE WESTERN TWO-
THIRDS OF PIMA COUNTY. THIS WATCH INCLUDES THE TOHONO OODHAM
NATION AND THE TOWNS OF AJO...SELLS...ELOY...AND ORACLE.

STRONG THUNDERSTORMS DEVELOPING ALONG THE WESTERN AND CENTRAL
MOGOLLON RIM WILL MOVE SOUTHWEST INTO THE CENTRAL AND WESTERN
ARIZONA DESERTS LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM
THESE STORMS WILL BE IN THE FORM OF DAMAGING WIND GUSTS OVER 60 MPH
WHICH COULD ALSO PRODUCE LOCALIZED DUST STORMS. LARGE HAIL AND BRIEF
BUT HEAVY RAIN IS ALSO POSSIBLE.

BASED ON CURRENT STORM MOTION...THE RISK OF SEVERE THUNDERSTORMS
SHOULD NOT INCREASE UNTIL AFTER ABOUT 500 PM AND SHOULD REMAIN
CONFINED TO AREAS JUST NORTH AND WEST OF TUCSON. HOWEVER THE
SITUATION SHOULD BE MONITORED CLOSELY. STAY TUNED FOR FURTHER UPDATES
AND POSSIBLE WARNINGS.

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 12:42 AM MSTSevere Thunderstorm WarningTWCCochise48 min
Jul 17, 1:40 PM MSTFlash Flood WarningTWCPima, Pinal3 hr
Jul 17, 4:29 PM MSTFlash Flood WarningTWCGraham61 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.